To report the occurrence of paradoxical tuberculous reactions in two patients co-infected with HIV/AIDS, and to review the literature on this subject.
Two HIV-infected patients with miliary tuberculosis who developed expansion of tuberculous disease at a new site following initiation of anti-tuberculosis treatment, with or without antiretroviral treatment, and an additional 29 literature cases of HIV infection with paradoxical tuberculous reaction.
Index episodes of tuberculosis included pulmonary, nodal, cutaneous and miliary forms. Types of paradoxical reactions included enlargement of lymph nodes or appearance of new lymphadenopathy, radiographic worsening of pulmonary infiltrates or appearance of miliary infiltrates or pleural effusions, peritonitis, tenosynovitis, worsening or development of new soft tissue lesions, and appearance of new contrast-enhancing intracranial tuberculomas. The occurrence of paradoxical reactions appears more temporally related to antiretroviral than to anti-tuberculosis therapy.
It is important for clinicians to recognise paradoxical tuberculous reactions as inflammatory responses to treatment, and to understand that they do not necessarily indicate drug resistance or an inadequate response to therapy. Anti-tuberculosis and antiretroviral drug regimens need not be altered or discontinued, although a short course of corticosteroids may be useful in reducing inflammation.